Texas, 2010

Flash Flooding and Flooding in Texas, July 4 to 6, 2010

July 4 to 6, 2010 · NWS EWX · 6 events in 2 counties and zones

Hurricane Alex made landfall in northern Mexico on June 30 and brought deep |tropical moisture into South Central Texas. With the moisture in place, a series of upper |level short wave troughs moved through the region causing thunderstorms which |produced heavy rain over several days.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Hurricane Alex made landfall in northern Mexico on June 30 and brought deep |tropical moisture into South Central Texas. With the moisture in place, a series of upper |level short wave troughs moved through the region causing thunderstorms which |produced heavy rain over several days. From June 30 through July 6 the following rainfall totals were reported by CoCoRaHS observers: Langtry 10.6W: 14.38 inches and Comstock 8.5WNW: 12.05 inches. This excessive rainfall resulted in flash flooding in Val Verde county and flooding farther downstream in Maverick county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 4, 5:31 AM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 4, 5:31 AM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
631 AM CDT SUN JUL 4 2010

.DISCUSSION...
SEE AVIATION SECTION.

&&

.AVIATION...
MVFR CONDITIONS WILL BE SLOW TO IMPROVE THIS MORNING..HOWEVER VFR
CONDITIONS ARE FORECAST TO PREVAIL BY 17Z AT I-35 TERMINALS.
THUNDERSTORMS ARE FORECAST AT KDRT LATER TODAY WITH MVFR
CONDITIONS PERSISTING. SCATTERED SHOWERS ARE FORECAST NEAR I-35
TERMINALS TODAY...BUT POPS ARE TOO LOW TO INCLUDE IN FORECAST
PREVAILING CONDITIONS. A MODERATE SSE LOW LEVEL FLOW IS FORECAST
TO PERSIST...WITH SURFACE WIND GUSTS BETWEEN 23-27 MPH TODAY.

&&

.PREV DISCUSSION... /ISSUED 344 AM CDT SUN JUL 4 2010/

DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUE TO TRAIN NORTHWARD ACROSS VAL VERDE
COUNTY. THE DEEP TROPICAL MOISTURE AXIS WILL REMAIN OVER VAL VERDE
COUNTY TODAY SO WE HAVE EXTENDED THE FLASH FLOOD WATCH THRU 7 PM
THIS EVENING. EARLY THIS MORNING THE REMAINDER OF THE CWFA WAS
EXPERIENCING ISOLATED TO SCATTERED STREAMER SHOWERS ASSOCIATED
WITH THE LOW LEVEL JET. FOR TODAY...NUMEROUS SHOWERS AND
THUNDERSTORMS WILL CONTINUE ACROSS VAL VERDE COUNTY WITH ISOLATED
TO SCATTERED CONVECTION EXPECTED ACROSS THE REMAINDER OF THE CWFA.
PWATS ARE STILL IN EXCESS OF 2 INCHES...SO LOCALLY HEAVY RAINFALL
IS POSSIBLE...ESPECIALLY ACROSS VAL VERDE COUNTY. AFTERNOON TEMPS
WILL RANGE FROM THE MID 80S ACROSS THE RAIN COOLED EDWARDS PLATEAU
TO AROUND 90 EAST OF THE I-35 CORRIDOR WHERE PARTLY SUNNY SKIES
ARE EXPECTED.

MONDAY...THE GFS MOVES THE VORT MAX AND QPF BULLS EYE NORTHWARD
TO THE RED RIVER WHILE THE NAM...ECMWF AND GEM KEEP THE TROPICAL
MOISTURE AXIS ACROSS OUR WESTERN COUNTIES. WE PREFER THE LATTER
SOLUTION FOR MONDAY SO RAIN CHANCES WILL CONTINUE FOR SOUTH
CENTRAL TEXAS AND THE HILL COUNTRY.

EARLY THIS MORNING THE IR/WV SATELLITE LOOP DEPICTS AN UPPER LEVEL
LOW PRESSURE SYSTEM SOUTH OF THE MISSISSIPPI DELTA. IT LOOKS LIKE
THIS FEATURE WILL DRIFT TO THE WEST OR NORTHWEST OVER THE NEXT FEW
DAYS. STILL SOME UNCERTAINTY ON THE TRACK AND STRENGTH OF THIS SYSTEM
SO WILL MAINTAIN SLIGHT CHANCE POPS TUESDAY THROUGH THURSDAY.

THE NEXT WEATHER SYSTEM THAT MAY IMPACT TEXAS LATE IN THE WEEK IS
THE TROPICAL WAVE CURRENTLY LOCATED OVER THE WESTERN CARIBBEAN. THE
ECMWF MOVES THIS SYSTEM INTO THE GULF...WITH LANDFALL ON FRIDAY
NEAR TAMPICO MEXICO. THE NAM HAS A SIMILAR TRACK. WE WILL CONTINUE
SLIGHT CHANCE/CHANCE POPS FRIDAY THRU SUNDAY AND WILL WAIT SEE
WHAT TRANSPIRES OVER THE GULF.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              90  77  91  77  92 /  30  20  20  20  20
AUSTIN BERGSTROM INTL AIRPORT  90  76  91  76  92 /  30  20  20  20  20
NEW BRAUNFELS MUNI AIRPORT     90  76  91  75  92 /  30  20  20  20  20
BURNET MUNI AIRPORT            87  74  88  75  91 /  40  30  30  20  20
DEL RIO INTL AIRPORT           84  76  89  77  91 /  80  50  30  20  20
GEORGETOWN MUNI AIRPORT        88  75  89  76  92 /  30  20  30  20  20
HONDO MUNI AIRPORT             90  77  90  75  93 /  30  30  20  20  20
SAN MARCOS MUNI AIRPORT        90  75  91  75  92 /  30  20  20  20  20
LA GRANGE - FAYETTE REGIONAL   90  76  91  77  92 /  30  20  20  20  20
SAN ANTONIO INTL AIRPORT       90  77  91  77  92 /  30  30  20  20  20
STINSON MUNI AIRPORT           90  77  92  77  92 /  30  30  20  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING COUNTIES:
VAL VERDE.

&&

13/11
Hazardous weather outlook, Jul 4, 4:16 AM CST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
516 AM CDT SUN JUL 4 2010

TXZ171>173-183>194-202>209-217>225-228-051115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
516 AM CDT SUN JUL 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A FLASH FLOOD WATCH IS IN EFFECT FOR VAL VERDE COUNTY THROUGH THIS
EVENING. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES CAN BE
EXPECTED...WITH ISOLATED TOTALS NEAR 4 INCHES POSSIBLE. IN
ADDITION TO THE FLASH FLOOD THREAT...THE PECOS RIVER AND THE RIO
GRANDE BOTH ABOVE AND BELOW LAKE AMISTAD WILL LIKELY FLOOD WITH
ADDITIONAL RAINFALL. LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS
EDWARDS...KINNEY AND MAVERICK COUNTIES TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

FLASH FLOODING AND RIVER FLOODING WILL CONTINUE TO BE THREATS FOR
VAL VERDE COUNTY AND MAY EXPAND EAST INTO PORTIONS OF EDWARDS...
KINNEY AND MAVERICK COUNTIES ON MONDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Laughlin AFB radar (KDFX), 111 km away, was scanning. The volume nearest the first event began at 14:28 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Val Verde

When
July 4, 8:30 AM CST
Where
Val Verde County, 13.82 mi S of Juno to 15.2 mi S of Juno
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.950, -101.120

Thunderstorms produced heavy rain which caused flash flooding. One and a half feet of water covered a four mile stretch of Hwy 163 around Bakers Crossing.

Flash Flood, Val Verde

When
July 4, 9:30 AM CST
Where
Val Verde County, 4.99 mi NW of Comstock to 4.53 mi NW of Comstock
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.730, -101.230

Thunderstorms produced heavy rain which caused flash flooding. One and a half feet of water covered Ranch Road 1024 at Cow Creek.

Flash Flood, Val Verde

When
July 4, 11:56 AM CST
Where
Val Verde County, 10.72 mi NNE of Juno to 9.29 mi NNE of Juno
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.294, -101.054

Thunderstorms produced heavy rain which caused flash flooding and closed Hwy 163 at the Val Verde/Crockett line.

Flash Flood, Val Verde

When
July 4, 11:58 AM CST
Where
Val Verde County, 15.33 mi SE of Pandale to 15.37 mi NE of Langtry
Cause
Heavy Rain
Reported by
Public
Coordinates
30.000, -101.400

Thunderstorms produced heavy rain which caused flash flooding. Four to five feet of water covered a portion of Blue Hills Road between Comstock and Pandale.

Flood, Val Verde

When
July 5, 7:53 PM CST
Where
Val Verde County, 1.51 mi SSW of (Drt)del Rio Intl Ar to 3.59 mi S of (Drt)del Rio Intl Ar
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.350, -100.930

Thunderstorms produced heavy rain over the last couple of days which caused major flooding in the Del Rio area. The Vega Verde subdivision was evacuated and the International Bridge was closed for several days.

Flood, Maverick

When
July 6, 6:00 PM CST
Where
Maverick County, 1.39 mi ESE of La Gloria to 4.94 mi NW of La Gloria
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.740, -100.480

Heavy rain from thunderstorms over the last few days caused flooding of Elm Creek which closed Hwy 277 North.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247657, 247658, 247659, 247660, 247662, 247666.